19 December 2013
The parents of 16-year-old Max Blandin have described the teenager as “someone who lived life to the full” following his death at the weekend.
Max was reported missing to police on Thursday evening. Sadly his death was confirmed on Saturday. Police are not treating it as suspicious.
Today Sharon and Ian Blandin paid tribute to their son and said: “Max’s heart was bigger than he was. He touched everybody he met. He had a real charm and a fantastic smile.
“Max was such a great skateboarder, because he was never afraid to pick himself up and dust himself off! He was born a free spirit and when he found his wheels he definitely took off!
“Sadly seven weeks ago Max asked for help.”
Warning to parents and teenagers
Ian and Sharon now want to issue a warning to other teenagers and parents as it is thought Max was using so-called legal highs which officials believe had a profound effect on his mental state.
“That free spirit in him made him susceptible to try these substances which we believe had a huge impact. Young people do not know the effect these substances may have.
“Please, please don’t be the next youngster to leave your family heartbroken. We have had our hearts torn apart and we do not want any other family or friend to go through what we are now going through.”
Sharon and Ian would like to appeal to the youth of Jersey and respectfully urge them to say no to drugs.
“Anyone supplying you with substances is not your friend. “If you are taking any form of substance it is NEVER too late to ask for help. Max did voluntarily ask for help in the end but unfortunately left it too late. Please don’t make that same mistake.”
Serious concern about dangerous drugs
Michael Gafoor, Director of Jersey’s Drug and Alcohol Service said that some of the substances in circulation were causing serious concern. He said that describing the drugs as ‘legal highs’ is misleading: in many cases they may be illegal and, regardless of legality, the side-effects can be extremely harmful and potentially lethal.
“These drugs may lead to severe paranoia, confusion, aggressive and highly irrational behaviour, and their effects can be especially pronounced if they are taken in tandem with alcohol and other stimulants, putting users at even greater risk,” he said. “Users also experience very severe withdrawal symptoms which can leave them in an especially vulnerable and volatile state.
Mr Gafoor added: “There are no guarantees about the purity of such products, nor any viable way of knowing whether they actually contain the ingredients mentioned on packaging or by those who sell them.”
Detective Superintendent Stewart Gull of States of Jersey Police said: “Taking any substances, legal or not, which have not been prescribed, is an extremely risky thing.
“People may think legal highs are safe, because they are not yet classed as a controlled drug, but they are extremely dangerous because you have no idea what you are taking and no idea the effect they can have.
“Some of the stories we have heard about the use of legal highs are horrific, symptoms can include everything from hallucinations, extreme paranoia and violence. The withdrawal is just as bad. What I want to say is if you are taking any of these substances please ask for help.
“If you suspect your child is using substances in any way please seek help. DON’T BE TOO PROUD.”
The helpline number for those who need to talk is 01534 610681. The Jersey Youth Service can be contacted on 766628 or Freephone 0800 735 0121.
Confidential drugs advice can be obtained from:
- the Jersey Alcohol & Drugs Service on 01534 445000 (open 9am to 5pm, Monday to Friday)
- Talk to Frank on 0300 123 6600 (open 24/7)
- Know the Score on 0800 587 5879 (open 8am to 11pm daily)
Talk to Frank website
Know the Score website